Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 179, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 28, 2016, 5:14 PM EDT for Anderson County, Knox County, Union County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2016, 5:14 PM EDT (21:14 UTC)
- Expired
- Aug 28, 2016, 6:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 53 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1228 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1362 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:46 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 28, 2:46 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion National Weather Service Morristown TN 246 PM EDT SUN AUG 28 2016 .SHORT TERM...(Tonight and Monday)...The mid level ridge remains over the region for the short term. After any lingering convection this evening dissipates...should see a mostly clear night. By Monday the axis of the mid level ridge shifts west...with subsidence and drying shown across our area. Model soundings show little instability...but for now will keep the previous forecast of slight chance PoPs going for the afternoon. Will make some tweaks up to MAV max temps once again. .LONG TERM...(Monday night through Sunday)...Minimal changes made to the extended forecast as the ridge of high pressure remains the dominate weather feature through much of this week. This will provide continued above normal temperatures through at least Thursday. Strong daytime heating combined with a few weak disturbances will bring the chance for isolated to scattered convection most afternoons, with the best chance across the higher elevations. Models are still inconsistent on the finer details, but at this point it looks like a stronger frontal boundary will move in from the north and cross the area during the Thursday/Friday timeframe, bringing a better chance for more widespread coverage of showers/thunderstorms for the end of the workweek and just slightly cooler temperatures for the weekend. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 72 94 70 93 / 20 20 10 10 Knoxville McGhee Tyson Airport, TN 70 94 68 92 / 20 20 10 10 Oak Ridge, TN 71 94 70 93 / 20 20 10 10 Tri Cities Airport, TN 64 92 64 91 / 20 20 10 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && LW/EMH
Hazardous weather outlook, Aug 28, 3:12 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT SUN AUG 28 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291915- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 312 PM EDT SUN AUG 28 2016 /212 PM CDT SUN AUG 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH DAMAGING WIND GUST BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 28, 3:27 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 327 PM EDT SUN AUG 28 2016 NCZ060-TNZ085>087-101-102-282015- CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-WEST POLK TN- EAST POLK TN-MCMINN TN- 327 PM EDT SUN AUG 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE... NORTHEASTERN POLK...SOUTHEASTERN MCMINN AND SOUTHWESTERN MONROE COUNTIES UNTIL 415 PM EDT... AT 326 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF ETOWAH...OR 17 MILES NORTH OF DUCKTOWN...MOVING WEST AT 5 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ETOWAH...ENGLEWOOD...TELLICO PLAINS...COKER CREEK... HIWASSEE OCOEE S.P....VIOLET...MOUNT VERNON... BULLET CREEK AND RELIANCE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3533 8410 3515 8425 3518 8461 3550 8448 TIME...MOT...LOC 1926Z 108DEG 6KT 3527 8429
Special weather statement, Aug 28, 3:42 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SUN AUG 28 2016
TNZ085-100>102-282030-
BRADLEY TN-WEST POLK TN-EAST POLK TN-MCMINN TN-
342 PM EDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR POLK...SOUTHEASTERN BRADLEY AND
SOUTH CENTRAL MCMINN COUNTIES UNTIL 430 PM EDT...
AT 342 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF DUCKTOWN...MOVING WEST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BENTON...DUCKTOWN...CALHOUN...HIWASSEE OCOEE S.P....DENTVILLE...
ARCHVILLE...PARKSVILLE...RELIANCE AND WILLIAM L. DAVENPORT REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3506 8480 3533 8473 3521 8435 3520 8435
3521 8434 3504 8439
TIME...MOT...LOC 1942Z 102DEG 13KT 3514 8445Special weather statement, Aug 28, 4:01 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT SUN AUG 28 2016
TNZ100>102-282045-
BRADLEY TN-WEST POLK TN-EAST POLK TN-
401 PM EDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN POLK AND SOUTHEASTERN
BRADLEY COUNTIES UNTIL 445 PM EDT...
AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BENTON. THIS STORM WAS NEARLY STATIONARY.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BENTON...PARKSVILLE...RELIANCE AND ARCHVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3504 8480 3526 8470 3524 8470 3527 8467
3527 8465 3517 8444 3501 8451
TIME...MOT...LOC 2001Z 109DEG 2KT 3510 8456
AMP.23Local storm report, Aug 28, 4:09 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
409 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG BLAINE 36.14N 83.69W
08/27/2016 GRAINGER TN PUBLIC
SEVERAL TREES DOWN.
&&Local storm report, Aug 28, 4:56 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM TSTM WND DMG BUFFALO SPRINGS 36.22N 83.57W
08/28/2016 GRAINGER TN PUBLIC
TREE DOWN ACROSS HWY 92
&&Special weather statement, Aug 28, 5:00 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 PM EDT SUN AUG 28 2016
TNZ099-100-282145-
BRADLEY TN-HAMILTON TN-
500 PM EDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADLEY AND CENTRAL
HAMILTON COUNTIES UNTIL 545 PM EDT...
AT 459 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CLEVELAND...MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHATTANOOGA...CLEVELAND...SODDY-DAISY...SIGNAL MOUNTAIN...WALDEN...
LAKESITE...HARRISON...SOUTH CLEVELAND...FAIRMOUNT...RED BANK...
MCDONALD...MIDDLE VALLEY...FLAT TOP MOUNTAIN...SHADY GROVE...
HOPEWELL...MOWBRAY MOUNTAIN...HARRISON BAY S.P....
NORTH CHICKAMAUGA CREEK GORGE...FALLING WATER AND SALE CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3511 8539 3516 8538 3530 8526 3540 8519
3534 8497 3531 8497 3529 8495 3530 8494
3529 8493 3532 8489 3530 8484 3510 8489
TIME...MOT...LOC 2059Z 101DEG 19KT 3521 8496
AMP.23The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:07 PM EDT | Special Weather Statement | MRX | Claiborne | 38 min |
| Aug 27, 9:12 PM EDT | Special Weather Statement | MRX | Campbell | 48 min |
| Aug 27, 9:41 PM EDT | Special Weather Statement | MRX | Campbell | 49 min |
| Aug 28, 2:59 PM EDT | Special Weather Statement | MRX | Hamblen | 31 min |
| Aug 28, 3:04 PM EDT | Special Weather Statement | MRX | Monroe | 26 min |
| Aug 28, 3:17 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Greene, Hamblen, Jefferson | 43 min |
| Aug 28, 3:27 PM EDT | Special Weather Statement | MRX | Monroe | 48 min |
| Aug 28, 3:40 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hamblen, Hancock | 50 min |
| Aug 28, 3:42 PM EDT | Special Weather Statement | MRX | Polk | 48 min |
| Aug 28, 4:00 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hamblen, Jefferson | 30 min |
| Aug 28, 4:01 PM EDT | Special Weather Statement | MRX | Polk | 44 min |
| Aug 28, 4:09 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 51 min |
| Aug 28, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Jefferson, Knox, Union | 54 min |
| Aug 28, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 31 min |
| Aug 28, 5:00 PM EDT | Special Weather Statement | MRX | Hamilton | 45 min |
| Aug 28, 5:19 PM EDT | Special Weather Statement | MRX | Campbell | 41 min |
| Aug 28, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 37 min |
| Aug 28, 5:31 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 29 min |
| Aug 28, 5:58 PM EDT | Special Weather Statement | MRX | Anderson | 62 min |
| Aug 28, 6:00 PM EDT | Special Weather Statement | MRX | Anderson | 60 min |
| Aug 28, 6:15 PM EDT | Severe Thunderstorm Warning | MRX | Loudon, Roane | 30 min |
| Aug 28, 6:27 PM EDT | Special Weather Statement | MRX | Sevier | 63 min |
| Aug 28, 6:44 PM EDT | Special Weather Statement | MRX | Loudon | 46 min |
| Aug 28, 6:59 PM EDT | Special Weather Statement | MRX | Morgan | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.